North Dakota, 2004Flash Flood in North Dakota, July 19, 2004
July 19, 2004 · NWS FGF · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 18, 7:30 PM CST, 5 hours 30 minutes earlier.
Area forecast discussion, Jul 18, 7:30 PM CST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
830 PM CDT SUN JUL 18 2004
AFD WILL BE VERY SHORT DUE TO ONGOING SEVERE WEATHER. ON EARLIER
WATCH FORECAST UPDATE UPPED POPS TO REFLECT EXPECTED THUNDERSTORM
TRENDS. OTHERWISE NO UPDATE PLANNED AT THIS TIME AS CURRENT FORECAST
LOOKS OK.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
VOELKER
Hazardous weather outlook, Jul 18, 5:20 AM CST, 19 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
620 AM CDT SUN JUL 18 2004
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-181400-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
620 AM CDT SUN JUL 18 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX MOVING SOUTHEAST FROM CANADA WILL WEAKEN THIS MORNING AS
IT MOVES INTO FAR NORTHEAST NORTH DAKOTA. NO SEVERE WEATHER WILL
OCCUR THIS MORNING.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE FROM MID AFTERNOON INTO
THE EVENING HOURS OVER NORTHWEST MINNESOTA. LARGE HAIL IS THE MAIN
THREAT. A WEAK TROUGH OF LOW PRESSURE WILL MOVE SOUTHEAST FROM
CANADA AND INTO NORTHEAST NORTH DAKOTA AND NORTHWEST MINNESOTA
DURING THE AFTERNOON. THIS TROUGH WILL MOVE SOUTHEAST THROUGH THE
REST OF THE AREA TONIGHT. WHILE INSTABILITY WILL BE PRESENT AHEAD OF
THIS SYSTEM...THIS SYSTEM IS WEAK WITH MOST OF THE ENERGY STAYING IN
CANADA. WHILE AN ISOLATED THUNDERSTORM CANNOT BE RULED OUT ANYWHERE
LATER THIS AFTERNOON AND EVENING OVER THE AREA...THE BEST CHANCE IS
OVER NORTHWEST MINNESOTA...EAST OF A HALLOCK TO THIEF RIVER FALLS TO
WADENA LINE.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE MONDAY NIGHT
INTO TUESDAY AND AGAIN ON WEDNESDAY AFTERNOON. SEVERAL DISTURBANCES
WILL MOVE ALONG THE CANADIAN BORDER MONDAY NIGHT THROUGH
WEDNESDAY. IT WILL BE VERY WARM OVER THE AREA WITH ENOUGH MOISTURE
AND INSTABILITY TO CAUSE SCATTERED THUNDERSTORMS TO DEVELOP LATE
MONDAY NIGHT INTO TUESDAY...AND AGAIN ON WEDNESDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND EVENING.
DTR
In the hours before
Local storm report, Jul 18, 8:04 PM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
904 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0857 PM TORNADO 6 W LITCHVILLE 46.66N 98.32W
07/18/2004 BARNES ND LAW ENFORCEMENT
&&
EWENSLocal storm report, Jul 18, 8:05 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
905 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0745 PM HAIL 5 NE HATTON 47.69N 97.38W
07/18/2004 0.88 INCH GRAND FORKS ND CO-OP OBSERVER
&&
EWENSLocal storm report, Jul 18, 8:47 PM CST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
947 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0944 PM TSTM WND DMG TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND LAW ENFORCEMENT
ROOF RIPPED OFF HOUSE TREES BENT TO THE GROUND
0945 PM TORNADO TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND TRAINED SPOTTER
&&
EWENSLocal storm report, Jul 18, 9:45 PM CST, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1045 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1040 PM TSTM WND DMG TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND TRAINED SPOTTER
BROKEN 2 INCH DIAMETER BRANCHES SCATTERED AROUND TOWN
&&
HOPKINSLocal storm report, Jul 18, 10:44 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1144 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 NE HONEYFORD 48.06N 97.42W
07/18/2004 0.88 INCH GRAND FORKS ND PUBLIC
0648 PM HAIL 5 E EMERADO 47.92N 97.26W
07/18/2004 1.75 INCH GRAND FORKS ND PUBLIC
0700 PM TORNADO 4 SE EMERADO 47.88N 97.30W
07/18/2004 GRAND FORKS ND LAW ENFORCEMENT
0720 PM TORNADO 9 W THOMPSON 47.77N 97.30W
07/18/2004 GRAND FORKS ND OTHER FEDERAL
0720 PM HAIL 3 SW TABOR 48.05N 96.91W
07/18/2004 0.88 INCH POLK MN PUBLIC
0722 PM HAIL 9 W THOMPSON 47.77N 97.30W
07/18/2004 1.00 INCH GRAND FORKS ND AMATEUR RADIO
0728 PM TORNADO 1 E ARVILLA 47.92N 97.47W
07/18/2004 GRAND FORKS ND LAW ENFORCEMENT
0728 PM TORNADO 6 S NORTHWOOD 47.65N 97.57W
07/18/2004 STEELE ND OTHER FEDERAL
0730 PM TORNADO GOLDEN LAKE 47.58N 97.64W
07/18/2004 STEELE ND LAW ENFORCEMENT
0730 PM TORNADO 2 W PORTLAND 47.50N 97.41W
07/18/2004 TRAILL ND LAW ENFORCEMENT
0743 PM TORNADO 4 SW HATTON 47.60N 97.52W
07/18/2004 STEELE ND LAW ENFORCEMENT
0743 PM TORNADO 4 S NORTHWOOD 47.68N 97.57W
07/18/2004 GRAND FORKS ND OTHER FEDERAL
0745 PM HAIL 5 NE HATTON 47.69N 97.38W
07/18/2004 0.88 INCH GRAND FORKS ND CO-OP OBSERVER
0748 PM TORNADO 6 SE HATTON 47.57N 97.37W
07/18/2004 F3 TRAILL ND TRAINED SPOTTER
0825 PM TORNADO 12 S ECKELSON 46.76N 98.33W
07/18/2004 BARNES ND PUBLIC
0833 PM TORNADO 8 NW LITCHVILLE 46.74N 98.31W
07/18/2004 BARNES ND LAW ENFORCEMENT
0843 PM TORNADO 11 NW LITCHVILLE 46.66N 98.19W
07/18/2004 BARNES ND TRAINED SPOTTER
0857 PM TORNADO 6 W LITCHVILLE 46.66N 98.32W
07/18/2004 BARNES ND LAW ENFORCEMENT
0944 PM TSTM WND DMG TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND LAW ENFORCEMENT
ROOF RIPPED OFF HOUSE TREES BENT TO THE GROUND
0945 PM TORNADO TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND TRAINED SPOTTER
&&
DTRLocal storm report, Jul 18, 10:46 PM CST, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
1146 PM CDT SUN JUL 18 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM HAIL 3 NE HONEYFORD 48.06N 97.42W
07/18/2004 0.88 INCH GRAND FORKS ND PUBLIC
0648 PM HAIL 5 E EMERADO 47.92N 97.26W
07/18/2004 1.75 INCH GRAND FORKS ND PUBLIC
0700 PM TORNADO 4 SE EMERADO 47.88N 97.30W
07/18/2004 GRAND FORKS ND LAW ENFORCEMENT
0720 PM TORNADO 9 W THOMPSON 47.77N 97.30W
07/18/2004 GRAND FORKS ND OTHER FEDERAL
0720 PM HAIL 3 SW TABOR 48.05N 96.91W
07/18/2004 0.88 INCH POLK MN PUBLIC
0722 PM HAIL 9 W THOMPSON 47.77N 97.30W
07/18/2004 1.00 INCH GRAND FORKS ND AMATEUR RADIO
0728 PM TORNADO 1 E ARVILLA 47.92N 97.47W
07/18/2004 GRAND FORKS ND LAW ENFORCEMENT
0728 PM TORNADO 6 S NORTHWOOD 47.65N 97.57W
07/18/2004 STEELE ND OTHER FEDERAL
0730 PM TORNADO GOLDEN LAKE 47.58N 97.64W
07/18/2004 STEELE ND LAW ENFORCEMENT
0730 PM TORNADO 2 W PORTLAND 47.50N 97.41W
07/18/2004 TRAILL ND LAW ENFORCEMENT
0743 PM TORNADO 4 SW HATTON 47.60N 97.52W
07/18/2004 STEELE ND LAW ENFORCEMENT
0743 PM TORNADO 4 S NORTHWOOD 47.68N 97.57W
07/18/2004 GRAND FORKS ND OTHER FEDERAL
0745 PM HAIL 5 NE HATTON 47.69N 97.38W
07/18/2004 0.88 INCH GRAND FORKS ND CO-OP OBSERVER
0748 PM TORNADO 6 SE HATTON 47.57N 97.37W
07/18/2004 F3 TRAILL ND TRAINED SPOTTER
0825 PM TORNADO 12 S ECKELSON 46.76N 98.33W
07/18/2004 BARNES ND PUBLIC
0833 PM TORNADO 8 NW LITCHVILLE 46.74N 98.31W
07/18/2004 BARNES ND LAW ENFORCEMENT
0843 PM TORNADO 11 NW LITCHVILLE 46.66N 98.19W
07/18/2004 BARNES ND TRAINED SPOTTER
0857 PM TORNADO 6 W LITCHVILLE 46.66N 98.32W
07/18/2004 BARNES ND LAW ENFORCEMENT
0944 PM TSTM WND DMG TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND LAW ENFORCEMENT
ROOF RIPPED OFF HOUSE TREES BENT TO THE GROUND
0945 PM TORNADO TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND TRAINED SPOTTER
0945 PM TSTM WND DMG TOWER CITY 46.93N 97.68W
07/18/2004 CASS ND TRAINED SPOTTER
BROKEN 2 INCH DIAMETER BRANCHES SCATTERED AROUND TOWN
&&
DTRFlash Flood, Cass
- When
- July 19, 1:00 AM CST to 3:00 AM CST
- Where
- Cass County, 3 mi NNW of Buffalo
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Water flowed over county road 22 along with local field and farmyard flooding.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Wisconsin, July 19, 2004$751,000 · 2.5 in hail · 20 events
- Damaging Wind in Oregon, July 19, 20041 injured · $300,000 · 70 kt wind · 1 event
- Lightning Strike in Florida, July 19, 2004$300,000 · 1 event
- Hail in Minnesota, July 19, 2004$103,000 · 1.75 in hail · 3 events
- Hail in Iowa, July 19, 2004$47,000 · 1.75 in hail · 7 events
- Hail in Oregon, July 19, 2004$50,000 · 1.75 in hail · 1 event
- Lightning Strike in Oregon, July 19, 2004$40,000 · 1 event
- Tornado in Oregon, July 19, 2004F1 · 1 event
- Flash Flood and Hail in Montana, July 19, 2004$20,000 · 60 kt wind · 4 events
- Lightning Strike in Colorado, July 19, 20041 injured · 1 event
- Hail and Heavy Rain in Idaho, July 19, 20041.75 in hail · 6 events
- Hail in Wisconsin, July 19, 20040.88 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414688.